Colorado, 2005

Flash Flooding and Hail in Colorado, June 3, 2005

June 3, 2005 · NWS BOU · 17 events in 5 counties and zones

11 hail, 5 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 1:55 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 3, 1:55 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT FRI JUN 3 2005

.SHORT TERM...SHORT WAVE MOVING OVER THE COLORADO WESTERN SLOPE IS
FIRING OFF SOME SHOWERS OVER THE MOUNTAINS AND FOOTHILLS THIS
AFTERNOON.  AT THE  SAME TIME...CIRRUS CLOUD COVER OVER THE PLAINS
HAS KEPT TEMPERATURES COOLER AND ALLOWED THE AIRMASS TO BE MORE
STABLE.  AS THE SHORT WAVE PROGRESSES ACROSS THE STATE
OVERNIGHT...SHOWER ACTIVITY SHOULD PROGRESS ACROSS THE PLAINS.  THE
UPPER TROUGH WILL BE SLOWING DOWN THIS EVENING WITH DIFFLUENT UPPER
FLOW PATTERN REMAINING OVER NORTHEAST COLORADO.  THE SETUP APPEARS
TO BE IN PLACE FOR SOME STORMS TO HAVE A SLOW MOTION THROUGH THE
EVENING...WITH A HEAVY RAIN THREAT IN ADDITION TO SOME LARGE HAIL.

BY TOMORROW MORNING...THE UPPER LOW IS STILL OVER CENTRAL COLORADO
WITH UPPER DIFFLUENCE STILL OVER THE NORTHEAST.  THIS SHOULD KEEP
LIKELY POPS GOING THROUGH THE MORNING HOURS.  BY LATER IN THE
AFTERNOON...SHOWERS SHOULD BEGIN TAPERING OFF.  TEMPERATURES ALOFT
WILL BE QUITE COOL WITH THE UPPER TROUGH...SO SNOW LEVELS IN THE
MOUNTAINS COULD DROP BELOW 9000 FEET WITH ACCUMULATING SNOWS ABOVE
TIMBERLINE.  THE COLD AIR LINGERING OVER THE REGION THROUGH TOMORROW
WILL KEEP TEMPERATURES ON THE PLAINS IN THE LOWER TO MID 60S...AT
BEST.

.LONG TERM...PCPN SHUD RPDLY COME TO AN END AS STG SUBSIDENCE BEHIND
THE WAVE DVLPS ALG THE MTNS AND FNT RANGE.  SOME ISOLD ACTIVITY WL
PRBLY HANG ON ACRS THE FAR ERN PLAINS SAT EVENING WITH CLRG AFT
MIDNIGHT.  THIS SHOULD BE AN END TO THE PCPN FOR A FEW DAYS AS A
SHORT WAVE RDG BLDS ACRS THE AREAS.  ALL MDLS POINT TO SIGNIFICANT
DRYING ALF WITH MORE STBL CONDITIONS.  WL RMV POPS SUNDAY.  TEMPS WL
REBOUND NICELY WITH SOME SUN AND TEMPS SHOULD MAKE IT BACK INTO THE
MID 70S.

LOOKING AHEAD TO THE REST OF NEXT WEEK...ANOTHER DEEP TROF WL MOVE
INTO THE PAC NW.  UPSTREAM RDG WL BLD ACRS THE AREA WITH PERSISTANT
SWLY FLOW ALF.  JET WL BE INVOF THE HIGH COUNTRY AND IF WE GET THE
PRESSURE FALLS IN THE FNT RANGE SUGGESTED BY THE MDLS...WELL GET
SOME GUSTY WINDS IN THE FOOTHILLS MONDAY AND MONDAY NIGHT.  FLOW WL
RELAX BY MIDWEEK.  FIRST OF THE NEXT SET OF DISTURBANCES MAY MAKE IT
BACK INTO THE AREA THURS OR FRIDAY.  THIS IS ABOUT THE SAME SCENARIO
WE HAVE RIGHT NOW...SO A RETURN TO COOLER AND STORMY WX MAY RETURN
NEXT WEEKEND.

&&

.BOU...NONE.

&&

KDRBY/046
Hazardous weather outlook, Jun 3, 10:24 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MDT FRI JUN 03 2005

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1124 AM MDT FRI JUN 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
AND ACROSS THE PLAINS AGAIN TODAY.  A MOIST AND SLIGHTLY UNSTABLE
AIRMASS REMAINS OVER THE REGION TODAY WHILE AN UPPER LEVEL
DISTURBANCE OVER THE WESTERN SLOPE THIS MORNING WILL MOVE OVER
EASTERN COLORADO THIS AFTERNOON AND EVENING.  THE SEVERE WEATHER
THREAT IS HIGHEST ACROSS THE PALMER DIVIDE...INCLUDING
ELBERT...LINCOLN...AND WASHINGTON COUNTIES WHERE ISOLATED SEVERE
STORMS MAY PRODUCE HAIL OF 1 TO 2 INCHES IN DIAMETER.  THE TORNADIC
THREAT HAS DIMINISHED TODAY DUE TO A WEAKENING OF THE WINDS ALOFT.
IN ADDITION TO THE THREAT OF HAIL FROM THUNDERSTORMS...IT IS
POSSIBLE THAT STORMS MAY BE SLOW MOVING WITH THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS.

COOLER TEMPERATURES ALOFT WILL MOVE OVER THE MOUNTAINS LATER TONIGHT
WILL BRING WINTER WEATHER TO THE MOUNTAINS.  SNOW ACCUMULATIONS OF 2
TO 5 INCHES ARE POSSIBLE BY SATURDAY MORNING AT ELEVATIONS ABOVE
9000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY.  SOME STORM
ACTIVITY WILL EVEN BE POSSIBLE IN THE MORNING AS THE ATMOSPHERE WILL
BE QUITE UNSTABLE ALOFT.  BUT THE THREAT OF SEVERE WEATHER WILL BE
SUBSTANTIALLY LESS THAN THE PAST FEW DAYS DUE TO COOLER AIR AT THE
SURFACE.  AFTER SATURDAY...A RIDGE WILL BUILD ACROSS THE AREA
RESULTING IN WARMER AND DRIER WEATHER FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 2 PM TODAY ACROSS THE
EASTERN PLAINS.

DANKERS/046

The radar

The Denver radar (KFTG), 81 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
June 3, 1:57 PM MST
Where
Larimer County, Loveland
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.400, -105.067

Flash Flood, Larimer

When
June 3, 1:57 PM MST to 3:16 PM MST
Where
Larimer County, Loveland
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -105.067

Heavy rain caused flash flooding in the vicinity of Loveland. Flooding was reported at the Exit 11/2 along Interstate 25. Floodwaters also inundated parts of State Highways 60 and 287.

Hail, Larimer

When
June 3, 2:05 PM MST
Where
Larimer County, Loveland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -105.067

Hail, Larimer

When
June 3, 2:11 PM MST
Where
Larimer County, 2 mi S of Loveland
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -105.067

Hail, Arapahoe

When
June 3, 3:10 PM MST
Where
Arapahoe County, Littleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -105.000

Hail, Arapahoe

When
June 3, 3:28 PM MST
Where
Arapahoe County, 3 mi NE of Sheridan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -104.983

Hail, Douglas

When
June 3, 3:33 PM MST
Where
Douglas County, 12 mi WNW of Parker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -104.983

Hail, Arapahoe

When
June 3, 3:58 PM MST
Where
Arapahoe County, 3 mi SE of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -104.767

Flash Flood, Arapahoe

When
June 3, 4:00 PM MST to 5:30 PM MST
Where
Arapahoe County, 3 mi SE of Aurora Cherry Creek
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -104.767

Thunderstorms brought heavy heavy rain to parts of Arapahoe County. Up to 3 feet of standing water was reported over East Orchard Road. Several motorists were stranded in their vehicles and needed to be rescued.

Flash Flood, Denver

When
June 3, 4:00 PM MST to 5:00 PM MST
Where
Denver County, 6 mi SSE of Denver
Reported by
BROADCAST MEDIA
Coordinates
39.650, -104.883

Severe thunderstorms producing heavy rain and hail caused flash flooding over parts of Southeast Denver. Numerous water rescues were reported with people trapped in their vehicles. Some of the hardest hit areas included: Interstate 25 and Alameda Ave., as well as Yale Ave. and Quebec St. Several basements along Eastman Place were also flooded.

Hail, Arapahoe

When
June 3, 4:26 PM MST
Where
Arapahoe County, 2 mi NE of Aurora Cherry Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -104.767

Hail, Arapahoe

When
June 3, 4:36 PM MST
Where
Arapahoe County, 4 mi ENE of Buckley Fld Nas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -104.683

Hail, Arapahoe

When
June 3, 4:51 PM MST
Where
Arapahoe County, 16 mi W of Byers
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -104.517

Hail, Arapahoe

When
June 3, 4:53 PM MST
Where
Arapahoe County, 17 mi W of Byers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -104.533

Hail, Arapahoe

When
June 3, 5:24 PM MST
Where
Arapahoe County, 7 mi W of Byers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -104.350

Flash Flood, Arapahoe

When
June 3, 5:45 PM MST to 6:00 PM MST
Where
Arapahoe County, 8 mi SE of Aurora Cherry Creek
Reported by
EMERGENCY MANAGER
Coordinates
39.550, -104.700

Ten vehicles were stranded on Grand Ave; and most had to be towed once the floodwaters receded. Water was also reportedly chest deep at one location on Girard Ave.

Flash Flood, Morgan

When
June 3, 9:45 PM MST to 11:56 PM MST
Where
Morgan County, 10 mi S of Ft Morgan
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -103.800

Strong thunderstorms brought heavy rain to areas of Morgan County. Flash flooding washed out several county roads south of Ft. Morgan. Several low lying areas were also flooded near Hoyt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462731, 5462735, 5462670, 5462669, 5462668, 5462667, 5462666, 5462665, 5462733, 5462734, 5462664, 5462663, 5462662, 5462661, 5462660, 5462736, 5462732.